Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 241, NWS Tulsa, OK

May 11, 2011Osage County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 11, 2011, 3:18 PM CDT for Osage County, Oklahoma. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2011, 3:18 PM CDT (20:18 UTC)
Expired
May 11, 2011, 3:45 PM CDT
In force
27 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Osage County, OK

The radar

The Wichita radar (KICT), 108 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 3:25 PM CDTTSTM WND GST 605 W Grainola, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 1:16 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 8.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

925 
WUUS54 KTSA 112018
SVRTSA
OKC113-112045-
/O.NEW.KTSA.SV.W.0241.110511T2018Z-110511T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
318 PM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN OSAGE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 345 PM CDT

* AT 314 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
  SHIDLER...MOVING NORTH AT 40 MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL...
  WIND GUSTS TO 60 MPH...

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GRAINOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE OUTSIDE SHOULD MOVE TO A SAFE SHELTER...PREFERABLY INSIDE A
STRONG BUILDING. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3700 9654 3673 9669 3676 9682 3679 9679
      3679 9676 3700 9676 3701 9675
TIME...MOT...LOC 2018Z 197DEG 36KT 3684 9673

$$
2 follow-up statements
228 
WWUS54 KTSA 112027
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
327 PM CDT WED MAY 11 2011

OKC113-112045-
/O.CON.KTSA.SV.W.0241.000000T0000Z-110511T2045Z/
OSAGE OK-
327 PM CDT WED MAY 11 2011

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
NORTHERN OSAGE COUNTY...

AT 326 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRAINOLA...
MOVING NORTH AT 40 MPH.

STORM HAZARDS INCLUDE...
QUARTER SIZE HAIL...
WIND GUSTS TO 60 MPH...

THE WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE OUTSIDE SHOULD MOVE TO A SAFE SHELTER...PREFERABLY INSIDE A
STRONG BUILDING. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3700 9654 3689 9660 3692 9675 3700 9676
      3701 9675
TIME...MOT...LOC 2028Z 197DEG 36KT 3695 9668

$$
642 
WWUS54 KTSA 112040
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
340 PM CDT WED MAY 11 2011

OKC113-112050-
/O.EXP.KTSA.SV.W.0241.000000T0000Z-110511T2045Z/
OSAGE OK-
340 PM CDT WED MAY 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN OSAGE COUNTY EXPIRES
AT 345 PM CDT...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM.

LAT...LON 3700 9654 3689 9660 3692 9675 3700 9676
      3701 9675
TIME...MOT...LOC 2040Z 197DEG 36KT 3706 9664

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:40 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 11, 12:40 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1240 PM CDT WED MAY 11 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
STORMS APPROACHING EASTERN OKLAHOMA WILL IMPACT NE OK SITES WITHIN
THE EARLY HOURS OF THE FORECAST...AND SLIGHTLY LATER TOWARD KMLC.
STORMS WILL NOT LIKELY MOVE INTO WESTERN AR UNTIL LATE AFTERNOON
THROUGH MID EVENING. VFR CEILINGS WILL PREVAIL AHEAD OF THE
STORMS...WITH CLEAR SKIES LATER THIS EVENING AND OVERNIGHT. IF
WIND SPEEDS DROP APPRECIABLY OVERNIGHT THEN PATCHY FOG IS
LIKELY. OTHERWISE A STRATUS DECK IS EXPECTED TOWARD SUNRISE
THROUGH THURSDAY MORNING WITH MVFR CEILINGS.

&&

.PREV DISCUSSION... /ISSUED 1023 AM CDT WED MAY 11 2011/

..UPDATE...

DISCUSSION...
EARLY MORNING MCS ACROSS WESTERN OKLAHOMA WILL CONTINUE ENE WITH
RENEWED DEVELOPMENT ALONG THE PRECEDING OUTFLOW. THE SOUTHERN
EXTENT OF THIS SYSTEM ACROSS WEST CENTRAL TEXAS IS ALSO THE SITE
OF NEW CONVECTIVE DEVELOPMENT...AND THIS REGION HAS BEEN FAVORED
FOR SEVERAL DAYS AMONGST MODEL SOLUTIONS WHERE FORCING WILL
CONGEAL AHEAD OF THE NEXT SHORTWAVE SPOKE ROTATING AROUND THE
GREAT BASIN UPPER LOW. RECENT RADAR IMAGERY SUPPORTS THIS IDEA.
FRESH UPDRAFTS ORIGINATING TO OUR SOUTHWEST ARE WITHIN A VERY
STEEP LAPSE RATE ENVIRONMENT WHICH WILL SUPPORT SEVERE WEATHER
POTENTIAL DESPITE UNCERTAINTIES TO HOW SURFACE BASED THEY BECOME.

UPDATED FORECAST WILL INCREASE AFTERNOON PRECIP CHANCES FOR THE
WESTERN AND SOUTHERN THIRD OF THE FORECAST AREA. 12Z REGIONAL
SOUNDINGS SHOWED PROFILES COOLED SEVERAL DEGREES OVER THE PAST
DAY...WHICH ALONG WITH THE EXPANDING CLOUD COVER...WILL LEAD TO
HIGH TEMPS SEVERAL DEGREES COOLER THAN RECENT DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   69  82  56  69 /  60  40  50  30
FSM   68  84  60  73 /  50  40  70  40
MLC   68  83  57  71 /  70  40  50  20
BVO   67  82  55  67 /  60  30  30  30
FYV   68  82  56  67 /  50  40  70  40
BYV   66  84  58  72 /  50  40  70  40
MKO   69  82  56  68 /  60  40  50  30
MIO   66  83  55  71 /  60  40  40  40
F10   67  82  56  68 /  60  40  50  20
HHW   68  81  59  75 /  60  50  70  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...07
Hazardous weather outlook, May 11, 1:14 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
114 PM CDT WED MAY 11 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-121000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
113 PM CDT WED MAY 11 2011

...SEVERE WEATHER LIKELY THIS AFTERNOON AND EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...PRIMARILY SOUTH OF INTERSTATE 40.
	ONSET....

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 2 PM.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...AFTER 2 PM.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO EASTERN OKLAHOMA
EARLY THIS AFTERNOON...AND CONTINUE EASTWARD INTO NORTHWEST
ARKANSAS BY EARLY EVENING.  CURRENTLY...INSTABILITY IS HIGH
ACROSS THE REGION HOWEVER WIND SHEAR IS LACKING.  THIS WILL
PROMOTE ISOLATED CORES OF LARGE HAIL AND STRONG WINDS.  LATER
THIS EVENING...STORMS SPREADING NORTHWARD FROM CENTRAL TEXAS
MAY ENCOUNTER STRONGER WIND FIELDS TO SUPPORT A LIMITED TORNADIC
RISK FOR SOUTHEAST OKLAHOMA.  ADDITIONALLY...PERIODS OF HEAVY
RAIN WILL ACCOMPANY THE STORMS AS THEY TRACK EASTWARD THROUGH
THE AREA WITH RAINFALL AMOUNTS OF ONE HALF TO ONE INCH LIKELY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK MAY BE REQUIRED
LATE THIS AFTERNOON THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY THROUGH TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SEVERE THUNDERSTORM CHANCES WILL CONTINUE ON THURSDAY AS A
COLD FRONT MOVES INTO THE REGION...AND STRONG INSTABILITY
BUILDS BY THE AFTERNOON.  ADDITIONALLY...WINDS ALOFT WILL
BE STRONGER AS THE PRIMARY STORM SYSTEM ALOFT MOVES NEARER
THE REGION.  THIS COMBINATION OF INSTABILITY AND WIND SHEAR
WILL FAVOR SUPERCELLS CAPABLE OF DAMAGING HAIL AND POSSIBLY
A TORNADIC RISK.  THUNDERSTORM CHANCES CONTINUE ON FRIDAY
IN VICINITY OF THE STORM SYSTEM ALOFT...THOUGH SEVERE WEATHER
CHANCES WILL DECREASE MARKEDLY.
COOLER AND DRY WEATHER IS FORECAST FOR THE WEEKEND INTO
EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 11, 2:28 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
228 PM CDT WED MAY 11 2011

OKZ054-059-112030-
OSAGE OK-PAWNEE OK-
228 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     WESTERN OSAGE AND PAWNEE

AT 225 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM
NEAR STILLWATER TO 20 MILES NORTHWEST OF BURBANK...MOVING
NORTH-NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THESE STORMS INCLUDE...BURBANK AND APPERSON.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3670 9705 3669 9694 3675 9689 3675 9683
      3681 9676 3674 9657 3631 9693 3633 9693
      3633 9703 3651 9704 3657 9690 3659 9691
      3658 9700 3659 9706 3668 9707
TIME...MOT...LOC 1925Z 211DEG 40KT 3621 9715

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:28 PM CDTSpecial Weather StatementTSAPawnee62 min
May 11, 3:25 PM CDTSevere Thunderstorm WarningTSAChoctaw, Pushmataha65 min
May 11, 3:54 PM CDTSpecial Weather StatementTSAPawnee36 min
May 11, 4:01 PM CDTSpecial Weather StatementTSAWashington29 min
May 11, 4:05 PM CDTSpecial Weather StatementTSACreek25 min
May 11, 4:07 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee53 min
May 11, 4:19 PM CDTSpecial Weather StatementTSAOkfuskee41 min
May 11, 4:25 PM CDTSevere Thunderstorm WarningTSANowata, Washington50 min
May 11, 4:28 PM CDTSpecial Weather StatementTSACreek32 min
May 11, 4:29 PM CDTSevere Thunderstorm WarningTSAChoctaw, Latimer, Pittsburg, Pushmataha61 min
May 11, 4:41 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee49 min
May 11, 4:43 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Muskogee, Okfuskee, Okmulgee47 min
May 11, 4:51 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Tulsa39 min
May 11, 5:06 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Tulsa, Washington39 min
May 11, 5:09 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore, Pittsburg, Pushmataha66 min
May 11, 5:11 PM CDTSevere Thunderstorm WarningTSANowata, Rogers, Washington49 min
May 11, 5:18 PM CDTAreal Flood AdvisoryTSACreek, Osage, Rogers, Tulsa, Wagoner117 min
May 11, 5:18 PM CDTSpecial Weather StatementTSATulsa27 min
May 11, 5:26 PM CDTSevere Thunderstorm WarningTSACherokee, Craig, Creek, Haskell, McIntosh, Mayes and 5 more64 min
May 11, 5:31 PM CDTSevere Thunderstorm WarningTSANowata, Osage, Rogers, Tulsa, Washington59 min
May 11, 6:01 PM CDTSevere Thunderstorm WarningTSANowata, Washington29 min
May 11, 6:07 PM CDTAreal Flood AdvisoryTSANowata, Washington113 min
May 11, 6:08 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Haskell, LeFlore, Sequoyah52 min
May 11, 6:15 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Nowata, Ottawa60 min
May 11, 6:57 PM CDTSevere Thunderstorm WarningTSAAdair, Delaware33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.